• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

UTI

Dragonfly1

Registered User
Jan 1, 2020
32
Hi there
I feel like I could be on here every night at the moment. I’m feeling useless in how to help Dad. Mum who is 79 next month is doing amazing.
so after the very warm weekend Dad got himself into a pickle. Came down in wrong clothes. He was clammy and hot. He went back up to change and came back down in pjs which actually where quite cool for him. What has followed has been a complete change in behaviour for Dad. He’s been permanently confused - talking gobbledegook- spoke to an Admiral Nurse - who was wonderful. Took a water sample to the GP on Monday and Dad had a water infection described as borderline. So he’s now on antibiotics. List of tablets include Memantine, diazepam for anxiety attacks, Tamsulosin, mirtazapine and a raft of medication for 2 lung conditions. We have just had a medication review. It was decided not to reduce memantine but to increase mirtazapine. It hasn’t happened yet.
not sure how to help Dad. My husband and I are living with Mum and Dad and the stress (mine in particular) is really difficult to manage. We took dad out for a drive before tea because he wanted to go home. Came back but dad couldn’t eat his tea due to anxiety and needed to go home again. We took him out again and when we got back he was physically sick because he must have thought again this is not my home! Feel helpless and don’t know what to do next. Mum just can’t manage without my sister or me and my hubby here. Is there anything we should be doing that we are not. Really could do with some support and advice.
thank you to anyone who reads this long post.
x
 

karaokePete

Registered User
Jul 23, 2017
5,652
N Ireland
I can offer support, but not advice.

Due to her progressing condition it was decided a couple of months back that my wife would have her memantine maintained and her mirtazapine increased, just like your Dad. The instruction from the memory clinic still hasn't been received by the GP. I hope your Dad gets more rapid attention as your situation does seem worse.

I wish all the family the strength you need.
 

Dragonfly1

Registered User
Jan 1, 2020
32
I can offer support, but not advice.

Due to her progressing condition it was decided a couple of months back that my wife would have her memantine maintained and her mirtazapine increased, just like your Dad. The instruction from the memory clinic still hasn't been received by the GP. I hope your Dad gets more rapid attention as your situation does seem worse.

I wish all the family the strength you need.
Pete
Your words of support and empathy mean a lot. Thank you. I will be following up tomorrow. Dad has to have a blood test first to get a benchmark for sodium levels before he can be given any increased dose of mirtazapine. The memory clinic lost all their blood nurses but have one back who is now on holiday we believe. Of course I don’t deny anyone a holiday but I feel I have to keep on ringing and being a nuisance but if that’s what I have to do I will. Hope your wifevhas some better news too soon Pete. Thank you for your reply.
 

lemonbalm

Registered User
May 21, 2018
701
Hello @Dragonfly - and @karaokePete I just wanted to add that my mum, who has been very agitated recently, has been given an increased dose of Mirtazapine and is does see to have helped, fingers crossed as always.

The antibiotics will hopefully make a big difference to your Dad @Dragonfly. Doctors tend to give short courses of antibiotics for UTIs these days so it's worth nagging for more if your Dad is still "in a pickle" after the end of the course. UTI's have such a massive effect on confusion, it's astonishing - and sometimes terrifying! Try and get Dad to drink plenty of fluids too, of course.
 

PMM1485

Registered User
Dec 16, 2018
40
Hi there, I am in a similar situation with my mum. She has just gone into a new care home then has been hit by a UTI and developed hyperactive delirium. Total character change and will not settle to anything. Up all night wandering about. UTIs have such a huge impact, which I have found way worse than the progress of the dementia in mum's case.
I hope you dad improves soon. It can take a while and sometimes there is no improvement until a course of antibiotics is complete.
 

Dragonfly1

Registered User
Jan 1, 2020
32
Thank you everyone. I can’t express how grateful I am to read your supportive comments. Delirium is a very frightening experience for both lived ones and Carers for sure. My Dad suffered a bout of this in hospital 18 months ago and then a spell again when he travelled to my sons wedding last August. I have reached out a number of times on the forum and am often overwhelmed by everyone’s kindness. Hopefully Dad will feel a little better today. Thank you all.